[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.206.194.83. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1985

Cardiac Side Effects of Phenytoin and Carbamazepine: A Dose-Related Phenomenon?

Author Affiliations

From the Clinica Neurologica (Drs Durelli, Mutani, Sechi, and Monaco) and the Istituto di Patologia Medica II (Drs Durelli, Mutani, Monaco, and Glorioso), Università di Sassari (Italy); and the Clinica Neurologica I, Università di Torino (Italy) (Dr Gusmaroli). Dr Durelli is now with the Università di Torino.

Arch Neurol. 1985;42(11):1067-1068. doi:10.1001/archneur.1985.04060100049020
Abstract

• Three patients with dystrophia myotonica and echocardiographic signs of subclinical cardiopathy had cardiac side effects during oral treatment with phenytoin sodium or carbamazepine. These side effects were dose related: ventricular tachycardia appeared at a toxic serum phenytoin level in one patient and disappeared as the concentration fell within the therapeutic range, and atrioventricular block grade 1 developed in two patients at low serum carbamazepine levels, its severity increasing with the drug level. Given the risk of dangerous side effects, cardiac status needs to be carefully assessed before administration of phenytoin or carbamazepine in the treatment of dystrophia myotonica.

×